New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Before starting a new medicine....
3 Replies
reychel - February 27

Hi All,
I would like to share with you some of my experience on quiting antidepressant... I was on it for 2 years and since me and my husband are planning to have kids I have decided to stop taking it. The first attempt was horrible. I was taking the same dosage (100mg) every other day and them every 2 days. IT DID NOT WORK. Then we tried 1/2 dose (50mg) for 2 weeks and then stop. Guess what??? didnt work... I felt like I was going to passed out all the time... very lightheaded,dizzy and sleepy. So then I started taking 50mg every other day and then every 2 days... and now, after 2 months I still feel like crap. I thought I was not going to make yesterday but today I am a bit better. I do not want to take medicines like that again... The suffering when you want to stop... it is just not worth it!!!!
--at least in my opinion....


kvc33 - February 27

It may take you many months to detox from taking this medicine. Try to be patient. There is a natural supplement called 5-HTP that raises serotonin levels but shouldn't cause withdrawal symptoms. However, you CAN NOT take it if you are currently taking anti-depressants. Anything that messes with your brain is a last resort in my book now.


January - February 27

I found Peter Breggin's book "Your Drug May Be Your Problem" very helpful in explaining the reality of detoxing from these drugs. It is NOT quick and easy. Be careful as you do this. I DID pass out, and I really hurt myself. It took me a year, maybe more to begin to feel normal. I also went gluten free, and that cured my depression. Make sure you support your body with good vitamin and mineral supplements. Sometimes an antidepressant can deplete your body of an essential nutrient and that's why you feel so bad.

I didn't do well on 5-HTP. I take SAMe now, and have no problems with it. Everybody's different! Good luck reychel, hang in there, it might take a while - you can find lots of other ways to treat your issues than those drugs, especially if you are considering pregnancy you need to stay off them.

I agree with kvc, they should be last resort, not handed out like candy! And no offense meant to those people who are really helped by the anti-depressants… as some people are.


SerenityNow - February 28

There's been some really good points made. I'd just like to add that your doc may be trying to step you down too quickly. Most docs do step folks down too quickly...especially for someone who has FM and is usually sensitive to any med changes. At least that's been my experience and what I've been told by my doc who now handles my Cymbalta. My PCP docs wanted to jump me onto Cymbalta at 30 or 60 mg, with 30 mg jumps every two weeks. This is how dosage is handled for most patients, going on or off Cymbalta. When this is done with me I go into vertigo attacks and end up on the floor in the fetal position (and most of the PCP docs just can't seem to understand the full magnitude of this, lol). However, if the dosage is moved at 10 or 20 mg and only changed once a month I have very little problem with it.

Cutting your dose by 1/2 is quite a huge step. Doing that for only 2 weeks and then stopping completely doesn't give your body much time to adjust. Most likely what you have gone through is serotonin discontinuation syndrome (basically withdrawals). It will get better, but for future reference, make notes of what you've gone through. If you're ever on this type of med again make sure the dosage is change at a much slower pace.

Good luck. I hope you're feeling better soon. Congrats on the decision to have children! ;)



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question